Increase in lethothyroxine.-causing issues. - Thyroid UK

Thyroid UK
109,874 members127,683 posts

Increase in lethothyroxine.-causing issues.

Ebony1980
Ebony1980

Hello everyone, I'm hoping for some advice. I recently had my second blood test after being advised I have Hypothyroidism. Originally, I was place on 50mg of lethothyroxine and after 8 weeks my Serum TSH had reduced from 10.3 to 5.07. My results (just under 4 weeks ago were as follows:

Serum TSH 5.07

Serum Free T4 12

The doctors advised to increase to 75mg and then I should be ok. For about a week I felt fine but then I felt shaky. I advised the doctor but he said I as just going through an adjustment stage. The shakiness has reduced but now the last week or so I feel depressed again and have no interest in doing anything. My skin has also gone very dry in one of my ears or my face. I feel like I have gone backwards as just after Christmas I felt alot better. When I was told I had the condition I was offered anti-depressants but I have avoided being on them for the last two years and don't really want to go back there.

Since I knew I had the condition last November, I have continued working full time even though the GP offered me some time off or suggested I reduce my hours. I advised my colleagues and my Boss whom where very understanding but sometimes I end up working more then full time hours due the nature of my job. e.g last week I worked nearly 44 hours not including breaks. We are a very small team and anyone taking time off or being off sick has a huge effect . In fact in the last three years I have worked there, I have not had a day off sick.

This maybe over the top but some days I wonder if I'll ever feel like my old self. I sometimes wonder if my partner will leave me as I'm soo unhappy all the time. I'm only 35 and we had started planning for a family and I feel like my body has turned against me and my life is over.

13 Replies
oldestnewest

You may well be under-treated, and not yet at your ideal dose. Ask for blood tests again 6 weeks after the last ones.

Make sure you get the blood drawn as early as possible in the morning, don't take your thyroid meds for 24 hours before the blood draw (take them immediately afterwards instead), and don't eat or drink anything except water, overnight and before the blood draw.

People with thyroid problems are often deficient, or lower than optimal, in various vitamins and minerals too, so ask for the following to be tested at the same time as your thyroid testing :

Ferritin

Vitamin B12

Vitamin D

Folate

Ask for a copy of the results including reference ranges (the numbers in brackets after the results). Then post your results and reference ranges in a new post on the forum.

humanbean
humanbean in reply to humanbean

Oh, forgot to say. Once your thyroid meds are at the right level for you, and your vitamins and minerals are at optimal levels, you will probably find your mood improves immensely without any other treatment.

Ebony1980
Ebony1980 in reply to humanbean

Thank you humanbean. I think I followed the blood test rules as above. I'm due another one in two weeks. I know I havent got cancer or anything but I just feel really lonely sometimes :( But thank you for the kind words.

shaws
shawsAdministrator in reply to Ebony1980

Bring your test forward by a week. Two weeks seems forever when you are feeling bad.

Before the blood tests the average dose (NDT) was between 200 and 400mcg and Dr Skinner (RIP) said it was a parlous state for some patients who are

also forgot to put, I also have trouble concentrating which is a problem as I am an accountant by trade.

shaws
shawsAdministrator in reply to Ebony1980

The term used when not on an optimum of hormones, is 'brain fog'. We seem to be incapable of thinking and cannot make sense of what we used to do without thought. Hypo means slow, our temp and pulse are usually below 'normal' Our brain is affected too because it contains the most T3 receptor cells be and we don't have the hormones in our body to supply our cells. Hypothyroidism slows the whole bodies metabolism.

shaws
shawsAdministrator

Make another appointment to have a blood test for your thyroid hormones. Your doctor appears to be another who imagine that a TSH level can say how a patient is feeling. It's a lot of nonsense.

75mcg is a starting dose and many need a much higher dose. It's not according to your TSH level that is the definitive but how the patient is feeling.

They ignore our symptoms and give us other meds for them rather than a decent dose of hormones.

The fact that you began to feel unwell about a week after the increase might point to underdosed.

Humanbean has made good suggestions re minerals/minerals.

Don't take the words 'normal', o.k. 'fine' as many GPs think if you've reached anywhere in the range you're on enough hormones. Tell him you want your TSH to be around 1 or below. You have enquired from Thyroiduk.org.uk an NHS choices for advice.

Thank you Shaws

Ensure you have the FT3 tested - the brain has more receptors for T3 - the ACTIVE thyroid hormone - than any other part of your body. So when levels are low there isn't enough to go around. Every cell in the body needs T3. I am also betting your B12 will be LOW - needs to be around a 1000 when Hypo and at least over 500 to prevent neurological symptoms.....

You need to know the T4 dose you are on is converting into T3 - the result needs to be near the top of the range....

b12deficiency.info/signs-an...

Scroll down to read the symptoms of B12D. An excellent website for learning all there is to know about B12.....

Hope you soon feel better.

Hidden
Hidden

my brain fog went on going gluten free, worth a go if u haven't already.

thank you Marz and Aspmama

The t4 you take does little for the body. We convert it to t3 and this is what the body runs on. The tsh signal helps in asking for more t4 to be made and also helps with t4 to t3 conversion. So if we go up with the t4 dose we can boost our ft4 which is great but we can also lower tsh so it doesn't aid conversion as well as before.

So it can be a little bumpy as you move onto the correct t4 dose. I would say it can take months to a year to get properly balanced. Getting ft3 done privately will help in understanding how the body is making the t3 and using it.

You may also like...